Q. Is it safe to use Minoxidil continuously for male pattern baldness?

Answered by
Dr. Kakkar
and medically reviewed by iCliniq medical review team.

Last reviewed at: Oct 09, 2018

Hi doctor,

I am suffering from male pattern baldness along with dandruff. Because of dandruff, I keep on itching my scalp. I consulted a doctor, and she recommended me to use Betamethasone dipropionate and Zinc sulphate lotion along with Adgain capsule and a mild medicated shampoo. I used these products for a period of three months. Initially, I was very happy with its response.  As my hair seemed perfect I quit the product for six months. Once I quit the product, again I had hair fall. Now, since one month I am using Minoxidil and have same feeling that once I stop this product again I will have same problem. Now, I would like to know, is it fine to use Betamethasone dipropionate and Zinc sulphate lotion for some time to regain the lost hair and then continue with Minoxidil? Can I start using Minoxidil continuously? Please suggest me, if any other alternative is present. Thank you in advance.

Dr. Kakkar

Dermatology HIV/AIDS Specialist Venereology
#

Hello.

Welcome to icliniq.com.

I have read your query in detail and understood your concern.

As far as Betamethasone dipropionate and Zinc sulphate lotion is concerned, it is mainly given for dandruff or seborrheic dermatitis and hair fall due to it. It has no effect on androgenetic hair loss. Since, you had dandruff this lotion would have helped to reduce hair fall because of it.

Minoxidil is approved for androgenetic alopecia. It should be used in 5% concentration.

During the initial part of therapy with Minoxidil, patients might interpret increased hair shedding. But it is temporary and it is due to new hair growth that pushes telogen hair (shedding of hair during the resting phase of hair follicle) out of hair follicle.

In addition to Minoxidil I would also suggest you to take a tablet of Finasteride 1 mg once daily.

  • Tablet Finasteride is also approved remedy for androgenetic alopecia and it slows down further progression of hair loss and thinning by inhibiting an enzyme 5 alpha reductase present in hair follicles. This enzyme is mainly responsible for androgenetic alopecia. It converts testosterone to dihydrotestosterone (DHT). DHT causes thinning and hair fall in androgenetic alopecia.
  • Together tablet Minoxidil and tablet Finasteride would serve to arrest further progression and also reverse early hair loss and thinning.
  • The main aim is to preserve existing hair. Therefore earlier the therapy is initiated and continued for long term, better are the results.
  • For dandruff you may use Betamethasone lotion once daily at night for 2 weeks and then discontinue with it.
  • Betamethasone for dandruff should not be used regularly and for long term because it is a potent steroid and can have side effects.
  • Along with this, I would suggest you to use antidandruff shampoo namely Triatop shampoo. You can continue with this shampoo for a long duration.
  • My suggestion is, use Betamethasone dipropionate lotion once every night for 2 weeks only along with an antidandruff shampoo for dandruff.
  • For androgenetic alopecia, I would suggest you to start Minoxidil 5%, 1 ml, twice daily, to be used on the skin of scalp.
  • In addition, I would like you to start tablet Finasteride (Finax) 1 mg.

Revert back after 2 weeks to a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Thank you doctor,

Now, I should start with Betamethasone dipropionate lotion daily at night for 2 weeks along with tablet Finasteride 1 mg and Triatop shampoo. And stop using Minoxidil. After 2 weeks, I should start taking Minoxidil 5% continuously. My question is, for how long should I take tablet Finax? Can I oil my hair once or twice a week? Kindly suggest.

Dr. Kakkar

Dermatology HIV/AIDS Specialist Venereology
#

Hello,

Welcome back to icliniq.com.

  • Use Betamethasone dipropionate lotion for two weeks. Then, use Minoxidil just once daily in the morning.
  • Once you are done with Betamethasone dipropionate, you may use Minoxidil twice daily.
  • Start with tablet Finax 1 mg. Tablet Finasteride is ideally to be taken for the rest of your life.

For further queries consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Also Read Answers From:

Related Questions & Answers


Why is my head shedding excess hair these days?

Query: Hello doctor, I have been shedding excess hair in the past few weeks. It was just a few in the beginning but now when I comb my hand through my head, 10 to 15 strands of hair come out in my hand. I do not know what is causing this. I have tried to find the reason online but there are lots of theori...  Read Full >>


Dr. Stuti Khare Shukla
Dermatologist

Answer: Hello, Welcome to icliniq.com. Kindly attach an image to know the severity of your problem. It is usually normal to lose 80 to 100 hairs per day. But yes, if you never had a hair fall and are suddenly witnessing it, it might be due to some underlying etiology. As you mentioned about your recent...  Read Full

I am just 22 and already going bald. Why?

Query: Hello doctor,I am a 22 year old male, height 5 feet and 5 inches and weight 66 kg. I first started experiencing hair fall a year ago, and after taking homeopathy treatment, there was a good improvement in a couple of months. I did not have any hair fall for eight to nine months. But, from the last ...  Read Full >>


Answer: Hello, Welcome to icliniq.com. The hair fall you are experiencing might be androgenetic alopecia, and this is a genetic condition. This happens if your father or other family members are bald. Usually, the genetic baldness starts from the age of 20 to 25 and gradually progresses. A fall of up to 1...  Read Full

What are the side effects of antiepileptic drugs?

Query: Hi doctor, I am a 20 year old girl and it has been almost four years that I have been suffering from epilepsy. The medicines I take are Levipil 500 mg, Rivotril 0.5 mg and Cetadom for headache. Recently, I am feeling that my memory power and concentration are falling down. I have also been facing...  Read Full >>


Dr. Anshul Varshney
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. Yes, all antiepileptic drugs cause weight gain. In fact, Levipil (Levetiracetam) is also known to cause weight gain and hair loss. You do not have an option till your primary doctor agrees to give you Topiramate as antiepileptic instead of Levipil, as Topiramate is known ...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Doctor Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.